A 43-year-old woman with Hashimoto's thyroiditis (HT), euthyroid on levothyroxine since 1999, developed thyroid-associated ophthalmopathy (TAO) in February 2002. She had involvement of the eye muscles, as shown by computed tomography (CT) scan. She was started on methylprednisolone pulse therapy 7.5 mg/kg of body weight, (one cycle every 2 weeks, each cycle comprising two infusions on alternate days), with rapid improvement of soft tissue inflammation and of eye motility, as confirmed by the reduction of clinical activity score (CAS) and eye muscles size on CT scan. At the end of treatment the patient showed a marked and rapid increase of serum aminotransferases (up to 1200 U/L). She had negative hepatitis A, B, and C viruses serology, but circulating antinuclear antibodies. A liver biopsy, performed at 4 weeks after the discontinuation of intravenous steroids, led to the diagnosis of autoimmune hepatitis (AIH). The patient was treated with oral steroids with a rapid reduction of serum aminotransferases concentrations. To our knowledge, there have been only two reports of liver dysfunction after intravenous steroids for TAO, but the etiology of such hepatitis had not been established. AIH may develop in patients with multiple autoimmunity and may not become overt until immune rebound occurs (i.e. after cessation of or between immunosuppressive treatment cycles). Steroids are the first line of treatment for AIH, hence their use would not be contraindicated when patients with TAO have chronic hepatitis, provided that the modalities of treatment are appropriate.
ASJC Scopus subject areas